MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516910
Medical Device Problem Code Positioning Problem (3009)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/30/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has been received for analysis; however the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2018 that a wallflex esophageal partially covered stent was to be used to treat a 12cm malignant lesion due to cancer in the esophagus during a stent placement procedure performed on (b)(6) 2018.Reportedly, the patient's anatomy was not tortuous.According to the complainant, during the procedure, the stent was successfully deployed.However, the physician was able to observe through the scope that the stent had moved out of position.It was noted that the distal tip of the stent failed to cover the lesion.The physician removed the stent using forceps and planned to perform another stent placement procedure on an unknown date.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.
 
Additional Manufacturer Narrative
A fully deployed wallflex¿ esophageal partially covered stent and delivery system were received for analysis.Visual examination of the returned device found the inner shaft was bent at the distal section.The stent was measured to be within specifications.There were no issues noted with the stent and no other issues with the device were noted.The investigation concluded that the observed failure and the reported event were likely due to anatomical or procedural factors encountered during the procedure which limited the performance of the device.Therefore, the most probable root cause is operational context.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications at the time of release for distribution.A search of the complaint database confirmed that no other similar complaints exist for the specified lot.A labeling review was performed, and from the information available this device was used per the directions for use (dfu) / product label.
 
Event or Problem Description
It was reported to boston scientific corporation on january 30, 2018 that a wallflex esophageal partially covered stent was to be used to treat a 12cm malignant lesion due to cancer in the esophagus during a stent placement procedure performed on january 30,2018.Reportedly, the patient's anatomy was not tortuous.According to the complainant, during the procedure, the stent was successfully deployed.However, the physician was able to observe through the scope that the stent had moved out of position.It was noted that the distal tip of the stent failed to cover the lesion.The physician removed the stent using forceps and planned to perform another stent placement procedure on an unknown date.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.

Brand Name
WALLFLEX¿ ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key7287349
Report Number3005099803-2018-00401
Device Sequence Number1826765
Product Code ESW
UDI-Device Identifier08714729765257
UDI-Public08714729765257
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K073266
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/23/2018
Device Model NumberM00516910
Device Lot Number0018960724
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/19/2018
Initial Date Received by Manufacturer 01/30/2018
Supplement Date Received by Manufacturer03/22/2018
Initial Report FDA Received Date02/21/2018
Supplement Report FDA Received Date04/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient Weight60